Nebraska, 2014

Hail in Nebraska, June 14, 2014

June 14, 2014 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in northwest Dawes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in northwest Dawes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 5:15 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 14, 5:15 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT SAT JUN 14 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 345 PM MDT SAT JUN 14 2014

CURRENT VISIBLE AND WATER VAPOR SATELLITE LOOP SHOWS THE UPPER
LEVEL TROUGH AXIS QUICKLY MOVING EASTWARD ACROSS WESTERN WYOMING.
THE LEADING EDGE OF THIS TROUGH AXIS IS CURRENTLY MOVING INTO THE
HIGH PLAINS THIS AFTERNOON WITH DEVELOPING CONVECTION ALONG THE
LARAMIE RANGE SOUTHWARD INTO CENTRAL COLORADO. WITH THE DIVERGENT
PORTION OF AN UPPER LEVEL JET ACROSS COLORADO...EXPECT CONVECTION
INITIATION TO RAPIDLY EXPAND AND INTENSIFY IN THE NEXT 1 TO 3
HOURS DUE TO ENHANCED INSTABILITY WITH COOLER AIR MOVING INTO THE
REGION ALOFT IN ADDITION TO THE COLD FRONT STALLING NEAR THE ROCKY
MOUNTAINS PROVIDE ADEQUATE LLVL CONVERGENCE. ALTHOUGH TEMPERATURES
ARE NOT VERY WARM BEHIND THIS FRONT...BELIEVE THERE IS ENOUGH
FORCING NEAR THE SURFACE AND ALOFT TO TRIGGER ISOLATED STRONG TO
SEVERE TSTORMS ALONG AND EAST OF THE LARAMIE RANGE...BUT THIS MAY
BE RIGHT AROUND THE COLORADO BORDER. MOST OF THE ACTIVITY WILL
RESULT IN HEAVY RAIN...GUSTY WINDS...AND MAYBE SOME SMALL HAIL.

CONDITIONS WILL RAPIDLY IMPROVE BY LATE THIS EVENING AS SURFACE
WINDS BACK INTO THE WEST WHILE THE UPPER LEVEL TROUGH MOVES EAST OF
THE FORECAST AREA TONIGHT. SKIES WILL CLEAR ALLOWING DECENT
RADIATIONAL COOLING OVERNIGHT. A FEW AREAS WEST OF THE LARAMIE
RANGE WILL SEE LOW TEMPERATURES NEAR FREEZING BY EARLY SUNDAY
MORNING. THOUGHT ABOUT ISSUING A FROST ADVISORY FOR THE LARAMIE
VALLEY...BUT WITH DRIER AIR MOVING INTO THE AREA AND WINDS AROUND
10 MPH DO NOT BELIEVE THE COVERAGE WILL BE THAT HIGH.

SUNDAY WILL CONTINUE TO BE ON THE COOL SIDE AND BELOW NORMAL FOR
THIS TIME OF THE YEAR WITH HIGHS IN THE 60S AND 70S BEHIND THE
COLD FRONT. IT WILL BE DRY HOWEVER...SO OVERALL A PLEASANT DAY
WITH POP BELOW 10 PERCENT. THE WARMING TREND CONTINUES INTO MONDAY
AS MODELS SHOW AN UPPER LEVEL LOW DIGGING SOUTHEAST INTO THE
PACIFIC NORTHWEST. THIS WILL RESULT IN INCREASING SOUTHWEST FLOW
OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA WITH TEMPERATURES
INCREASING INTO THE UPPER 70S TO UPPER 80S...WARMEST OVER WESTERN
NEBRASKA. MONDAY WILL GENERALLY BE DRY...BUT CAN NOT RULE OUT A
FEW THUNDERSTORMS ALONG AND NORTH OF THE PINE RIDGE AS A WEAK
SHORTWAVE EMBEDDED IN THE SOUTHWEST FLOW ALOFT...MOVES OVER THE
EASTERN PLAINS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 345 PM MDT SAT JUN 14 2014

12Z MODELS SUPPORT THE TREND OF SHEARING THE UPPER LOW INTO TWO
PIECES OF ENERGY...ONE THAT WILL JET NORTHWARD INTO CANADA WITH A
SECOND TO MOVE ACROSS THE ROCKIES TUESDAY NIGHT INTO WEDNESDAY.
THE DRY MIDLEVEL AIRMASS APPEARS TO BE A BIT MORE MOIST COMPARED
TO YESTERDAYS SOLUTIONS...WHICH IS LIKELY A RESULT OF THIS SECOND
WAVE DIGGING FURTHER SOUTH AND THUS PUSHING SOME OF THE AVAILABLE
MIDLEVEL MOISTURE INTO THE CWA. WILL STICK WITH THE ECMWF/GFS
SOLUTIONS FOR THIS FORECAST AS THE NAM IS THE PROGRESSIVE OUTLIER.
AN INITIAL PACIFIC FRONT WILL BEGIN TO SLOWLY MOVE EASTWARD ACROSS
THE CWA TUESDAY AFTERNOON AND EVENING...WITH VERY WARM TEMPS
EXPECTED AHEAD OF THE FRONT ALONG WITH WIDESPREAD GUSTY SOUTHWEST
WINDS. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL THEN
ACCOMPANY THE FRONT AS IT SLOWLY MOVES THROUGH. A SECOND COLD
FRONT WILL DROP SOUTH ON WEDNESDAY AFTERNOON AS THE SOUTHERN PIECE
OF ENERGY MOVES TOWARD THE ROCKIES...AND WILL ADVECT IN HIGHER LOW
AND MID LEVEL MOISTURE. THIS PIECE OF ENERGY WILL MOVE SLOWLY
ACROSS THE REGION ON WEDNESDAY NIGHT AND THURSDAY AND WILL BRING
A BETTER CHANCE FOR SHOWERS AND T-STORMS THROUGH THIS TIME FOR
MUCH OF THE CWA. WRAPAROUND MOISTURE AND COOLER TEMPS ALOFT WILL
MAINTAIN A SLIGHT CHANCE FOR STORMS ON THURSDAY...WITH MUCH DRIER
AIR FILTERING IN FOR FRIDAY AND SATURDAY IN THE WAKE OF THIS
SYSTEM. A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
FRIDAY AND SATURDAY AND WILL BRING A RETURN OF VERY WARM DAYTIME
TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 611 PM MDT SAT JUN 14 2014

RAIN WILL CONTINUE AT SNY THROUGH AROUND 02Z AND THEN TAPER OFF.
COULD BE BRIEF PERIODS OF MVFR VIS WITH THE HEAVIER RAIN.
ELSEWHERE ACROSS THE REGION...ONLY ISOLATED SHOWERS THROUGH THE
EVENING ARE EXPECTED. SOUTHWEST TO WEST WINDS WILL OCCASIONALLY
GUST TO 25 KTS THROUGH THE EVENING OVER SOUTHEAST WY.

&&

.FIRE WEATHER...

ISSUED AT 345 PM MDT SAT JUN 14 2014

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH
THE BEST COVERAGE NEAR THE COLORADO STATE LINE. TEMPERATURES WILL
REMAIN COOLER THAN NORMAL THIS WEEKEND WITH DAYTIME HUMIDITIES ONLY
FALLING INTO THE 20S AND 30S PERCENT RANGE. WARM...DRY AND BREEZY
CONDITIONS WILL DEVELOP EARLY NEXT WEEK. THIS WILL ELEVATE FIRE
WEATHER CONCERNS...ESPECIALLY WEST OF THE LARAMIE RANGE ON MONDAY
AND TUESDAY. HOWEVER...ANOTHER COLD FRONT WILL PUSH INTO THE AREA
ON WEDNESDAY RESULTING IN COOLER TEMPERATURES AND HIGHER
HUMIDITIES.

&&

.HYDROLOGY...
ISSUED AT 345 PM MDT SAT JUN 14 2014

RIVER LEVELS WILL CONTINUE TO FALL THROUGH THE WEEKEND WITH COOLER
THAN NORMAL TEMPERATURES EXPECTED OVER THE MOUNTAINS. STILL SOME
HEALTHY SNOW PACK ABOVE 10000 FEET IN THE SNOWY AND SIERRA MADRE
RANGES...SO A RAPID WARM UP COULD RELEASE THIS WATER FOR FUTURE
RISES IN RIVERS. IN ADDITION...WILL HAVE TO MONITOR A POTENTIAL
RAINFALL EVENT DURING THE MIDDLE OF NEXT WEEK OVER THE MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...RJM
AVIATION...FINCH
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 14, 5:48 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT SAT JUN 14 2014

NEZ002-003-019>021-054-055-095-096-160100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
648 PM MDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING. SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101>119-160100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
648 PM MDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING. SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Special weather statement, Jun 14, 4:47 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT SAT JUN 14 2014

WYZ101-102-150015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
547 PM MDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BILL...OR 34 MILES NORTH OF DOUGLAS...MOVING
EAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DULL CENTER...

&&

LAT...LON 4313 10446 4313 10531 4326 10549 4350 10521
      4351 10474
TIME...MOT...LOC 2347Z 258DEG 53KT 4326 10527

CLAYCOMB
Local storm report, Jun 14, 4:58 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             BILL                    43.21N 105.26W
06/14/2014  E0.88 INCH       CONVERSE           WY   PUBLIC

&&

GCLAYCOM
Local storm report, Jun 14, 6:09 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             2 SW REDBIRD            43.22N 104.30W
06/14/2014  E0.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

            WIND GUST TO 50 MPH.

&&

DDEAL
Local storm report, Jun 14, 6:21 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             11 SSW REDBIRD          43.09N 104.35W
06/14/2014  E0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            WIND GUST 50 TO 60 MPH WHICH LASTED ABOUT 5 MINUTES.

&&

DDEAL
Local storm report, Jun 14, 6:29 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 SW REDBIRD            43.22N 104.30W
06/14/2014  E1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH. BLEW SHINGLES OFF THE ROOF AND
            DAMAGED TREES.

&&

DDEAL
Local storm report, Jun 14, 6:37 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
737 PM MDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             REDBIRD                 43.24N 104.27W
06/14/2014  E1.75 INCH       NIOBRARA           WY   LAW ENFORCEMENT

&&

DDEAL

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 14, 7:10 PM MST to 7:11 PM MST
Where
Dawes County, 8.67 mi NNW of Horn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -103.500

Quarter size hail was observed 15 miles east of Montrose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526272.